A 42-Year-Old Man With Seizures

Alfredo Musumeci, MD, PhD; Michele Alzetta, MD

Disclosures

March 13, 2017

Drug-induced prolongation of the QT interval is directly linked to a modification in myocardial cell repolarization, which is mediated by the efflux of potassium ions. The shape of the action potential depends on the balance between sodium and calcium inflow and potassium outflow. Two subtypes of the delayed rectifier K+ current, IKr (rapid) and IKs (slow), are responsible for repolarization. The human ether-a-go-go related gene (hERG; also termed KCNH2) codes for a protein known as the Kv 11.1 potassium ion channel, which mediates the repolarizing potassium current IKr. Blockage of the hERG-encoded potassium channels has been implicated as a cause of drug-induced QT prolongation. A strong correlation is noted between IKr blockade and ventricular arrhythmia or sudden death. Drugs that block the IKr channel increase the QT interval and allow inward current, particularly calcium, to reactivate, leading to early after-depolarizations in cardiac tissue that may result in torsades. Other drugs implicated in QT prolongation have no effect on the potassium channels; therefore, additional cardiac mechanisms can play a significant role.[3,4,5,10]

Some medications prolong the QT interval at specific doses, whereas others may act at any dose. Several agents are metabolized by the hepatic cytochrome P450 3A4 (CYP3A4) system, and drug-drug interactions and consequent QT prolongation can causes torsades. Drug interactions in this setting are primarily pharmacokinetic.

When administering a drug that potentially prolongs the QT interval, numerous predisposing factors for torsades development must be considered, including advanced age, obesity, poor nutrition (anorexia nervosa, starvation diets, alcoholism), bradycardia (<50 beats/min), cerebrovascular disease (intracranial and subarachnoid hemorrhage, stroke, intracranial trauma, thalamic hematoma), congenital long QT syndrome, heart failure (cardiomyopathy, dilated or hypertrophic), hypoglycemia, hypothermia, hypothyroidism, myocardial ischemia or infarction, organophosphate exposure, pheochromocytoma, pituitary insufficiency, coadministration of other QT prolonging agents, and hypoxia.

If a drug-drug interaction is suspected, the drug should be withdrawn. Ehret and colleagues[9] studied a population of active or former intravenous drug abusers and suggested that methadone (even at low doses), CYP3A4 inhibitors, and hepatic dysfunction contributed to prolongation of QT. Methadone delays cardiac repolarization by blocking the flow of potassium ions through the hERG channels, but no evidence suggests interaction between this drug and nucleoside reverse transcriptase inhibitors.[4,5,7,9,10,11]

Torsade de pointes is characterized by QRS complexes that vary in axis and amplitude over the isoelectric line ("twisting around the points," as the name implies). Other associated characteristics include the presence of long and short beat-to-beat (RR) interval onset after an early premature ventricular contraction.

A relationship between the degree of QT interval prolongation and the development of torsades is noted. The QT interval varies directly with heart rate, and a correction is required in order to compensate for heart rate. A commonly used correction (QTc) is the Bazett correction (QTc=QT/√RR), wherein QT is the longest QT interval measured on the ECG, and RR is an average RR interval. QT measurement should be made manually from a 12-lead ECG, and it is calculated from the beginning of the QRS complex to the end of the T wave and averaged over three to five beats in a single lead. Prominent U waves should be included in the measurement if they merge into the T wave. It is advisable to assess QT during peak plasma concentration of any ingested QT-prolonging substances and to correct it for heart rate while looking for other warning signs, including the appearance of prominent U waves, extrasystoles, and U wave augmentation after extrasystole.

Corrected QT is considered to be prolonged if it is beyond 440 msec for adult males, 460 msec for adult females, and 500 msec in the presence of ventricular depolarization abnormalities (ie, bundle branch blocks or intraventricular conduction delay greater than 120 msec). The uncorrected QT interval should also be considered, however, as a very long QT (>600 msec) after drug exposure is a marker of an increased risk for torsades.[2,4,10,12]

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....